Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 127, NWS Louisville, KY

May 8, 2003Hardin County, Meade County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 8, 2003, 9:28 PM EDT for Hardin County, Meade County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 9:28 PM EDT (01:28 UTC)
Expired
May 8, 2003, 10:15 PM EDT
In force
47 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Hardin County, KY, Meade County, KY

The radar

The Louisville radar (KLVX), 17 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 6:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1485 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WUUS53 KLMK 090128
SVRLMK
KYC093-163-090215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
928 PM EDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARDIN COUNTY IN NORTH CENTRAL KENTUCKY
  SOUTHEASTERN MEADE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 1015 PM EDT

* AT 923 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GARRETT...OR ABOUT 34 MILES SOUTHWEST OF
  LOUISVILLE...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT KNOX AROUND 935 PM EDT
  VINE GROVE...RINEYVILLE...RADCLIFF AROUND 940 PM EDT
  ELIZABETHTOWN AROUND 950 PM EDT
  COLESBURG AROUND 955 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

LAT...LON 3796 8616 3779 8626 3760 8582 3773 8567
          3791 8582

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:55 PM EDT, 6 hours 33 minutes earlier.

Area forecast discussion, May 8, 2:55 PM EDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EDT THU MAY 8 2003

SCATTERED THUNDERSTORMS EXTENDED FROM NORTHERN MISSOURI TO WESTERN
KENTUCKY AT 1830Z GENERALLY ALONG A WARM FRONT. THIS FRONTAL
BOUNDARY WILL GRADUALLY LIFT NORTH OVERNIGHT WITH THE BEST CHANCE OF
STORMS ALONG THE FRONTAL BOUNDARY. WE WILL KEEP LIKELY POPS OVER THE
NORTH WITH CHC POPS OVER THE SOUTH.

WE WILL HOLD ONTO CHC POPS FRIDAY AND SATURDAY WITH CAPES FROM 1500
TO 2500 EVEN WITH NO UPPER SUPPORT. A BRISK SOUTHWEST FLOW WILL WARM
TEMPERATURES INTO THE MID AND UPPER 80S BOTH DAYS.

THE BEST CHANCE FOR STORMS THIS WEEKEND WILL BE SATURDAY NIGHT AS A
STRONG COLD FRONT SWEEPS ACROSS THE LOWER OHIO VALLEY. ONCE THIS
FRONT MOVES THROUGH WE SHOULD SEE AN END TO THUNDERSTORMS FOR
AWHILE.

.EXTENDED NOTES...
POST-FRONTAL THERMAL TROF REMAINS IN PLACE OVER LMK FA THROUGH THE
FIRST HALF OF NEXT WEEK, WITH NO PCPN FORECAST UNTIL WEDNESDAY NIGHT
INTO THURSDAY ASSOCIATED WITH A WARM FROPA. IN COOL AIR ALOFT, SOME
BKN AFTERNOON CU POSSIBLE MONDAY, OTHERWISE A GENERALLY M/CLEAR SKY
CONDITION SHOULD SUFFICE. TEMPERATURES LOOK TO BE BELOW SEASONAL
NORMALS FOR A GOOD PART OF THE DAY 4-7 PERIOD.

.LMK...NONE.

XXV/XVI
Hazardous weather outlook, May 8, 3:45 PM EDT, 5 hours 43 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SURFACE LOW PRESSURE WILL MOVE INTO THE UPPER MISSISSIPPI RIVER
VALLEY THIS EVENING, WITH A SURFACE WARM FRONTAL BOUNDARY MOVING
NORTHWARD ACROSS THE OUTLOOK AREA. THUNDERSTORMS WILL BECOME MORE
LIKELY THIS EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS, WITH LARGE HAIL AND HIGH WINDS BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PRESENCE OF WARM MOIST AIR OVER CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA WILL PERSIST INTO THE WEEKEND, WITH THUNDERSTORMS A
DAILY THREAT. ANOTHER STRONG UPPER LEVEL SYSTEM WILL MOVE INTO THE
PLAINS SATURDAY, IMPACTING CENTRAL KENTUCKY AND SOUTH CENTRAL
INDIANA SATURDAY NIGHT INTO SUNDAY MORNING WITH ANOTHER ROUND OF
STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

JA

In the hours before

Special weather statement, May 8, 5:07 PM EDT, 4 hours 21 minutes before
KYZ061-070>072-082136-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
507 PM EDT THU MAY 8 2003

THE TORNADO WATCH WHICH WAS IN EFFECT HAS BEEN CLEARED FOR THE
FOLLOWING COUNTIES:

IN SOUTH CENTRAL KENTUCKY
   BUTLER...WARREN...LOGAN AND SIMPSON

STUREY
Local storm report, May 8, 8:38 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0838 PM EDT THU MAY 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    TELL CITY                 IN   1.00 IN HAIL
05/08/03   PERRY

SZAPPANOS
Local storm report, May 8, 9:19 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0919 PM EDT THU MAY 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0909 PM    WEBSTER                   KY   1.75 IN HAIL
05/08/03   BRECKINRIDGE                   REPORTED IN RAYMOND...3
                                          MILES NORTHEAST OF WEBSTER

SZAPPANOS
Local storm report, May 8, 9:22 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0922 PM EDT THU MAY 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    GUSTON                    KY   1.75 IN HAIL
05/08/03   MEADE                          REPORTED FROM A GUSTON TO
                                          WEBTER LINE.

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:34 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Meade56 min
May 8, 8:44 PM EDTTornado WarningLMKBreckinridge46 min
May 8, 10:17 PM EDTSevere Thunderstorm WarningLMKHardin28 min
May 8, 10:49 PM EDTFlash Flood WarningLMKClark, Fayette, Jessamine, Madison2 hr
May 8, 11:23 PM EDTSevere Thunderstorm WarningLMKMadison37 min
May 9, 3:59 PM EDTSevere Thunderstorm WarningLMKHenry36 min
May 9, 4:21 PM EDTSevere Thunderstorm WarningLMKOldham34 min
May 9, 4:47 PM EDTSevere Thunderstorm WarningLMKHenry, Shelby43 min
May 9, 5:01 PM EDTSevere Thunderstorm WarningLMKScott44 min
May 9, 5:21 PM EDTSevere Thunderstorm WarningLMKFranklin34 min
May 9, 5:32 PM EDTSevere Thunderstorm WarningLMKJefferson43 min
May 9, 5:42 PM EDTSevere Thunderstorm WarningLMKBourbon38 min
May 9, 5:46 PM EDTSevere Thunderstorm WarningLMKScott, Woodford39 min
May 9, 5:58 PM EDTSevere Thunderstorm WarningLMKFayette47 min
May 9, 6:15 PM EDTSevere Thunderstorm WarningLMKJefferson30 min
May 9, 6:25 PM EDTSevere Thunderstorm WarningLMKShelby, Spencer50 min
May 9, 6:32 PM EDTSevere Thunderstorm WarningLMKClark43 min
May 9, 7:13 PM EDTSevere Thunderstorm WarningLMKAnderson17 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.